Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 1, NWS Kansas City, MO

February 20, 20124 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Feb 20, 2012, 7:33 PM CST for 4 counties in Missouri. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 20, 2012, 7:33 PM CST (01:33 UTC)
Expired
Feb 20, 2012, 8:00 PM CST
In force
27 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bates County, MO, Cass County, MO, Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 65 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 7:55 PM CSTTSTM WND GST 46Harrisonville, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WUUS53 KEAX 210133
SVREAX
MOC013-037-083-101-210200-
/O.NEW.KEAX.SV.W.0001.120221T0133Z-120221T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
733 PM CST MON FEB 20 2012

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BATES COUNTY IN WEST CENTRAL MISSOURI...
  CASS COUNTY IN WEST CENTRAL MISSOURI...
  WESTERN HENRY COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHWESTERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 800 PM CST

* AT 728 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 5 MILES SOUTHEAST OF LOUISBURG TO 5 MILES SOUTHWEST OF BUTLER
  TO 8 MILES SOUTH OF RICH HILL...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ADRIAN...PECULIAR...HARRISONVILLE...GARDEN CITY...FREEMAN...
  ARCHIE...EAST LYNNE...MONTROSE...CREIGHTON...URICH...ROCKVILLE...
  BALLARD...GUNN CITY...LA TOUR...LA DUE...HARTWELL...QUICK CITY AND
  STRASBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3804 9424 3805 9444 3818 9447 3833 9461
      3861 9461 3874 9451 3879 9415 3839 9386
      3821 9382 3821 9404 3804 9405 3803 9409
      3805 9416 3804 9420 3805 9421 3802 9424
TIME...MOT...LOC 0134Z 244DEG 45KT 3860 9453 3822 9428
          3802 9423
WIND...HAIL 60MPH <.75IN

$$

21
2 follow-up statements
079 
WWUS53 KEAX 210151
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
751 PM CST MON FEB 20 2012

MOC013-037-083-101-210200-
/O.CON.KEAX.SV.W.0001.000000T0000Z-120221T0200Z/
BATES MO-CASS MO-HENRY MO-JOHNSON MO-
751 PM CST MON FEB 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
JOHNSON...WESTERN HENRY...CASS AND EASTERN BATES COUNTIES IN WEST
CENTRAL MISSOURI UNTIL 800 PM CST...

AT 747 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM HARRISONVILLE TO 6 MILES WEST OF MONTROSE TO 6 MILES NORTHEAST
OF SCHELL CITY...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  EAST LYNNE...MONTROSE...CREIGHTON...URICH...GUNN CITY...LA TOUR...
  STRASBURG...LA DUE...QUICK CITY AND HARTWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3805 9421 3826 9434 3845 9443 3866 9449
      3875 9443 3879 9415 3839 9386 3821 9382
      3821 9404 3804 9405 3803 9409 3805 9416
      3804 9420
TIME...MOT...LOC 0151Z 244DEG 45KT 3869 9428 3831 9403
          3811 9399
WIND...HAIL 60MPH <.75IN

$$

21
532 
WWUS53 KEAX 210201
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
801 PM CST MON FEB 20 2012

MOC013-037-083-101-210209-
/O.EXP.KEAX.SV.W.0001.000000T0000Z-120221T0200Z/
BATES MO-CASS MO-HENRY MO-JOHNSON MO-
801 PM CST MON FEB 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JOHNSON...WESTERN
HENRY...CASS AND EASTERN BATES COUNTIES IN WEST CENTRAL MISSOURI WILL
EXPIRE AT 800 PM CST...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY.  HOWEVER GUSTY WINDS UP TO 50 MPH ARE STILL POSSIBLE WITH 
THESE THUNDERSTORMS.

LAT...LON 3805 9421 3826 9434 3845 9443 3866 9449
      3875 9443 3879 9415 3839 9386 3821 9382
      3821 9404 3804 9405 3803 9409 3805 9416
      3804 9420
TIME...MOT...LOC 0159Z 244DEG 45KT 3873 9416 3835 9391
          3815 9387

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 5:25 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Feb 20, 5:25 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
525 PM CST MON FEB 20 2012

...UPDATED AVIATION...

.DISCUSSION...

Short term (Tonight - Wednesday)

Powerful, yet compact upper trough continues to progress into
western Kansas this afternoon. Excellent satellite presentation of
this increasingly negative tilt system is more typical of a Spring
severe weather maker, aided by an intense PV anomaly and associated
mid level jet streak. However, it is late February and the lack of a
substantial warm sector coupled with only modest deep column
moisture will relegate any thunderstorms to the cold-core variety.

Across the local area, widespread cloud cover and persistent
easterly component to the low level winds have both limited
instability, restricting both heating and the return of somewhat
better moisture. Thus, expect little (if any) in the way of thunder
as a narrow band of rain continues to translate into western
Missouri. Dual pol moments confirm that the heavier echoes within
the band are due to the melting layer and thus precipitation amounts
shall remain fairly light. Given the recent trends, may need to
significantly reduce POPs this evening as the primary rain axis
continues to shift eastward.

Further west, a narrow zone of action may occur where modest heating
and moisture advection were occurring along the back edge of the
cloud shield, juxtaposed along the surface dryline and beneath the
approaching mid level cold core. A deepening Cu field across SW
KS/NE OK shows the leading edge of the stronger lift, and this is
expected to overspread the modified warm sector around 21Z. Based on
recent satellite imagery, an increased threat exists for a narrow,
broken line of low-topped storms with an attendant severe threat
across central Kansas. This activity should move rapidly eastward as
the upper trough and associated surface features surge with the
exiting jet streak, placing a local threat somewhere in the 02 to
05Z time frame over the western CWA. Despite the loss of daytime
heating, continued strong southerly winds may maintain enough
instability through advection to allow a few storms to persist into
the western CWA. Thus, will maintain isolated thunder chances this
evening, but expect nocturnal impacts to reduce any activity below
severe limits. Precipitation with then rapidly exit as the upper
trough axis swings by.

Pacific front/dryline should clear the CWA by 06Z with the upper
trough exiting between 09 and 12Z. Westerly downslope will only
strengthen further over the next couple of days, leading to another
mild day Tuesday and a substantial warm up by Wednesday. With 925mb
temps progged in the low-mid teens C over the SW portion of the area
Wednesday, went even more aggressive with the warm up and will paint
mid 60s along and south of the river, tapering back through the 50s
toward the IA border.

Bookbinder

Medium Range (Thursday - Sunday):

A trough is expected to deepen across the Plains Thursday pushing a
cold front through the area. This may bring small chances for
showers to northern and eastern zones during the day Thursday.
Otherwise, temperatures are expected to fall back to more seasonal
levels Thursday as colder air moves in behind the front. The real
surge of colder air will come Friday as that upper trough continues
to deepen over the Plains and Midwest. With cyclonic curvature
prevailing in the upper levels think that there is small chance for
some flurries or sprinkles, depending on just how cold it gets,
across our northern and northeastern zones during the day Friday.
While the chance for anything measurable is low at this time, very
cold air aloft coupled with just modest warming at the surface would
induce showery type precipitation. Temperatures continue to be a
challenge on Friday as, conceptually, the very cold air aloft should
only support high temperatures in the low to mid 30s. But am
hesitant to go very low based on trends this winter and model bias
toward colder temperatures in the extended. Lack of snow cover to
our north should help moderate the airmass as well.

The trough that will impact our weather Thursday and Friday should
push east of the region by Saturday and Sunday. With weak ridging
building into the area from the west we should dry out and warm into
the 50s by Sunday. Model variation really increases by Sunday into
Monday as the next wave deepens over the western CONUS. With quite a
bit of uncertainty did not deviate much from the forecast
initialization for Monday which shows increasing chances for
precipitation as the next system moves east and deepens over the
Southwest US.

CDB

&&

.AVIATION...

Rather low confidence through the first half of the 00z taf package.
Narrow line of decaying thunderstorms is timed into terminal
corridor in the 0130Z-0300Z time frame with a corridor of higher end
mvfr cigs in advance and within these storms. Although a few
embedded CG strikes are possible with this deteriorating line, feel
most impact will merely be from rain showers and cigs flirting below
the 2K ft threshold. Per upstream observations, skies should clear
behind this line in the dry slot, though an abrupt wind shift to the
W/SW will occur most likely necessitating use of E-W oriented
runways through the late evening and overnight hours.

Trailing area of lower end mvfr cigs are currently forecast to
affect all sites late tonight based on model forecasts, though
confidence is shrinking in exact timing and duration. Regardless,
any restrictions should clear by sunrise, with VFR conditions
expected for the second half of the period. Sfc winds will remain
out of a westerly direction Tuesday aoa 13kt, and may need to
introduce higher gusts during the afternoon hours.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Feb 20, 6:47 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CST MON FEB 20 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
647 PM CST MON FEB 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM MAY AFFECT AREAS ACROSS EASTERN KANSAS AND
WEST CENTRAL MISSOURI EARLY THIS EVENING...GENERALLY ALONG AND WEST
OF A LINE FROM ST JOSEPH TO SEDALIA. NO STRONG OR SEVERE STORMS ARE
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

21

In the hours before

Special weather statement, Feb 20, 6:58 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
658 PM CST MON FEB 20 2012

KSZ057-103>105-MOZ037-043-210145-
CASS MO-JACKSON MO-JOHNSON KS-LEAVENWORTH KS-MIAMI KS-WYANDOTTE KS-
658 PM CST MON FEB 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND MIAMI COUNTIES IN
EAST CENTRAL KANSAS...AND SOUTHERN WYANDOTTE AND SOUTHERN LEAVENWORTH
COUNTIES IN NORTHEAST KANSAS...AND WESTERN JACKSON AND WESTERN CASS
COUNTIES IN WEST CENTRAL MISSOURI UNTIL 745 PM CST...

AT 656 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM LAWRENCE TO BALDWIN
CITY TO WELLSVILLE TO GREELEY...AND MOVING EAST AT 50 MPH.

WIND GUSTS OF 40 TO 50 MPH ALONG WITH PEA SIZED HAIL ARE EXPECTED
WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  EDGERTON...GARDNER...OSAWATOMIE...DE SOTO...PAOLA...SPRING HILL...
  OLATHE...BONNER SPRINGS...SHAWNEE...LENEXA...EDWARDSVILLE...
  LOUISBURG...LAKE QUIVIRA...OVERLAND PARK...MERRIAM...LEAWOOD...
  PRAIRIE VILLAGE...MISSION...BELTON AND FAIRWAY.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 18.
  I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
  I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 4.
  I-35 IN KANSAS BETWEEN MILE MARKERS 200 AND 235.
  I-635 BETWEEN MILE MARKERS 0 AND 6.
  I-435 LOOP FROM MILE MARKERS 0 TO 13...56 TO 83.
  I-470 BETWEEN MILE MARKERS 0 AND 16.

LAT...LON 3898 9506 3896 9507 3895 9508 3898 9516
      3896 9519 3908 9519 3914 9460 3911 9460
      3914 9454 3915 9448 3900 9427 3884 9425
      3849 9431 3847 9443 3848 9461 3844 9461
      3839 9495 3839 9507
TIME...MOT...LOC 0058Z 250DEG 45KT 3900 9526 3881 9508
          3866 9504 3842 9512

21
Special weather statement, Feb 20, 7:00 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
700 PM CST MON FEB 20 2012

KSZ057-060-MOZ043-053-210145-
BATES MO-CASS MO-LINN KS-MIAMI KS-
700 PM CST MON FEB 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR LINN AND SOUTHERN MIAMI COUNTIES
IN EAST CENTRAL KANSAS...AND SOUTHERN CASS AND BATES COUNTIES IN WEST
CENTRAL MISSOURI UNTIL 745 PM CST...

AT 656 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM GREELEY TO 6 MILES
SOUTHWEST OF MOUND CITY TO 9 MILES SOUTHWEST OF FULTON TO 25 MILES
SOUTH OF FULTON...AND MOVING EAST AT 55 MPH.

WIND GUSTS OF 40 TO 50 MPH ALONG WITH PEA SIZED HAIL ARE EXPECTED
WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PLEASANTON...LA CYGNE...RICH HILL...BUTLER...ADRIAN...PRESCOTT...
  FONTANA...HUME...ARCHIE...WORLAND...AMORET...FOSTER...AMSTERDAM...
  MERWIN...PASSAIC...ROCKVILLE AND BALLARD.

LAT...LON 3804 9424 3805 9426 3806 9461 3803 9462
      3803 9494 3828 9507 3839 9507 3853 9422
      3823 9407 3822 9408 3818 9405 3803 9405
      3803 9408 3805 9416 3804 9419 3805 9421
      3802 9424
TIME...MOT...LOC 0100Z 260DEG 48KT 3836 9499 3808 9483
          3792 9476 3766 9474

21

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 6:58 PM CSTSpecial Weather StatementEAXCass, Jackson47 min
Feb 20, 7:00 PM CSTSpecial Weather StatementEAXBates45 min
Feb 20, 7:41 PM CSTSpecial Weather StatementEAXJackson49 min
Feb 20, 8:02 PM CSTSpecial Weather StatementEAXHenry, Johnson, Pettis43 min
Feb 20, 8:17 PM CSTSpecial Weather StatementEAXCaldwell, Lafayette, Ray43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.